Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 133, NWS Jackson, KY

July 5, 20126 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2012, 2:24 PM EDT for 6 counties in Kentucky. It was in force for 36 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 2:24 PM EDT (18:24 UTC)
Expired
Jul 5, 2012, 3:00 PM EDT
In force
36 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, KY, Magoffin County, KY, Menifee County, KY, Morgan County, KY, Powell County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 35 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:40 PM EDTTSTM WND DMG2 N Beattyville, KYTREES DOWN ON FAIRGROUND RIDGE ROAD.
Jul 5, 2:55 PM EDTTSTM WND DMG4 N Beattyville, KY4 TREES DOWN ALONG HIGHWAY 52 BETWEEN BEAR TRACK AND BEATTYVILLE.
Jul 5, 2:56 PM EDTTSTM WND DMGFrenchburg, KYTREES DOWN ON ADAMS BRANCH ROAD AND ON HWY 36.
Jul 5, 3:04 PM EDTTSTM WND DMGFrenchburg, KYTREES DOWN AT ADAMS BRANCH AND ON HIGHWAY 36 AT CRAIGS HILL.
Jul 5, 3:05 PM EDTTSTM WND DMG2 Sw Mariba, KYTREES DOWN ON TARR RIDGE AND HWY 77.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 11:37 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2778 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS53 KJKL 051824
SVRJKL
KYC129-153-165-175-197-237-051900-
/O.NEW.KJKL.SV.W.0133.120705T1824Z-120705T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
224 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LEE COUNTY IN SOUTHEAST KENTUCKY...
  EXTREME NORTHWESTERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
  MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
  SOUTHWESTERN MORGAN COUNTY IN SOUTHEAST KENTUCKY...
  EASTERN POWELL COUNTY IN EAST CENTRAL KENTUCKY...
  WOLFE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 300 PM EDT

* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RED RIVER GORGE...OR 6 MILES SOUTH OF FRENCHBURG...AND MOVING
  SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAMPTON...ARTVILLE...WELLINGTON...RED RIVER GORGE...NATURAL BRIDGE
  S.P....POMEROYTON...STOLL...GLENCAIRN...KOOMER RIDGE CAMPGROUND...
  JENSON...EZEL...STANDING ROCK...VALERIA...LEECO...PINE RIDGE...
  ROGERS...MAYTOWN...ZACHARIAH...TORRENT AND FIXER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3779 8322 3758 8371 3771 8376 3772 8372
      3774 8376 3776 8378 3776 8379 3786 8383
      3801 8355
TIME...MOT...LOC 1824Z 320DEG 29KT 3786 8362
WIND...HAIL 60MPH 1.00IN

$$

ABE
3 follow-up statements
419 
WWUS53 KJKL 051829
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
229 PM EDT THU JUL 5 2012

KYC129-153-165-175-197-237-051900-
/O.CON.KJKL.SV.W.0133.000000T0000Z-120705T1900Z/
MAGOFFIN KY-MENIFEE KY-MORGAN KY-POWELL KY-WOLFE KY-LEE KY-
229 PM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LEE...WOLFE...EASTERN POWELL...SOUTHWESTERN MORGAN...MENIFEE AND
NORTHWESTERN MAGOFFIN COUNTIES UNTIL 300 PM EDT...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR RED
RIVER GORGE...OR 6 MILES SOUTH OF FRENCHBURG...MOVING SOUTHEAST AT 35
MPH.

LOCATIONS IMPACTED INCLUDE...
  CAMPTON...BEATTYVILLE...JENSON...EZEL...STANDING ROCK...VALERIA...
  LEECO...PINE RIDGE...ROGERS...MAYTOWN...ZACHARIAH...TORRENT...
  FIXER...PEKIN...CALABOOSE...ZOE...WHISMAN...GOSNEYVILLE...TOLIVER
  AND HIGH FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3779 8322 3758 8371 3771 8376 3772 8372
      3774 8376 3776 8378 3776 8379 3786 8383
      3801 8355
TIME...MOT...LOC 1830Z 320DEG 29KT 3782 8358
WIND...HAIL 60MPH 1.00IN

$$

DUSTY
631 
WWUS53 KJKL 051846
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
246 PM EDT THU JUL 5 2012

KYC129-153-165-175-197-237-051900-
/O.CON.KJKL.SV.W.0133.000000T0000Z-120705T1900Z/
MAGOFFIN KY-MENIFEE KY-MORGAN KY-POWELL KY-WOLFE KY-LEE KY-
246 PM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LEE...WOLFE...EASTERN POWELL...SOUTHWESTERN MORGAN...MENIFEE AND
NORTHWESTERN MAGOFFIN COUNTIES UNTIL 300 PM EDT...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
STILLWATER...OR NEAR CAMPTON...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  FLAT...SELLARS...LOWER GILMORE...PAYTON...MALAGA...LEXIE...
  HELECHAWA...GILMORE...CANNEL CITY...CANEY...ADELE AND MARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3779 8322 3758 8371 3771 8376 3772 8372
      3774 8376 3776 8378 3776 8379 3786 8383
      3801 8355
TIME...MOT...LOC 1846Z 320DEG 29KT 3772 8348
WIND...HAIL 60MPH 1.00IN

$$

DUSTY
531 
WWUS53 KJKL 051903
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
303 PM EDT THU JUL 5 2012

KYC129-153-165-175-197-237-051913-
/O.EXP.KJKL.SV.W.0133.000000T0000Z-120705T1900Z/
MAGOFFIN KY-MENIFEE KY-MORGAN KY-POWELL KY-WOLFE KY-LEE KY-
303 PM EDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEE...WOLFE...
EASTERN POWELL...SOUTHWESTERN MORGAN...MENIFEE AND NORTHWESTERN
MAGOFFIN COUNTIES IS BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM EDT.

LAT...LON 3779 8322 3758 8371 3771 8376 3772 8372
      3774 8376 3776 8378 3776 8379 3786 8383
      3801 8355
TIME...MOT...LOC 1846Z 320DEG 29KT 3772 8348

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:26 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 5, 1:26 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
126 PM EDT THU JUL 5 2012

.UPDATE...
ISSUED AT 111 PM EDT THU JUL 5 2012

ACTIVITY HAS QUICKLY PICKED UP AHEAD AND ALONG THE LEADING EDGE OF
THE COLD POOL DROPPING IN FROM THE NORTH. LOTS OF ACTIVITY DEVELOPING
AND SHOULD PERSIST THROUGH THE REMAINDER OF THE AFTERNOON AS IT DROPS
SOUTHWARD ACROSS THE AREA. LOTS OF INSTABILITY TO TAP INTO WITH
SBCAPE AROUND 5000 J/KG. THUS...LOOK FOR DAMAGING WINDS AS THE MAIN
THREAT WITH LARGE HAIL A SECONDARY THREAT. HRRR HAS MUCH OF THE
ACTIVITY EXITING TO OUR SOUTH AROUND 6 PM THIS EVENING WHICH SEEMS
REASONABLE AT THE CURRENT SPEED OF THE OUTFLOW BOUNDARY.

UPDATE ISSUED AT 1157 AM EDT THU JUL 5 2012

OUTFLOW BOUNDARY CONTINUES TO DROP SOUTH AND IS NOW BEGINNING TO PUSH
INTO FAR NORTHERN KENTUCKY. THE BOUNDARY HAS TURNED QUITE ACTIVE TO
THE EAST CLOSE TO CHARLESTON...BUT HAS NOT YET TURNED ACTIVE FURTHER
TO THE WEST. HOWEVER...WITH 5000J/KG OF SBCAPE DEVELOPING...I EXPECT
TO SEE SOME EXPANSION TO THE WEST ALONG THIS LINE AS WE HEAD THROUGH
THE AFTERNOON. GIVEN THE THREAT...SPC HAS ISSUED A SEVERE
THUNDERSTORM WATCH THROUGH 7 PM TONIGHT FOR AREA MAINLY TO THE EAST
OF I-75. PEOPLE WITH OUTDOOR PLANS SHOULD STAY TUNED TO THE WEATHER
THIS AFTERNOON AND BE PREPARED TO TAKE ACTION. HAVE ALSO INCREASED
POPS TO LIKELY FOR THE AREA THIS AFTERNOON AS MOST AREAS SHOULD SEE
SOME PRECIPITATION.

UPDATE ISSUED AT 924 AM EDT THU JUL 5 2012

MCS DEVELOPED OVER SOUTHERN MICHIGAN EARLY THIS MORNING AND HAS
WEAKENED AS IT TRACKED SOUTH INTO NORTHERN AND CENTRAL OHIO.
HOWEVER...THIS SYSTEM HAS DEVELOPED A COLD POOL AND MCV WHICH WILL
CONTINUE TRACKING SOUTH INTO THIS AFTERNOON AND EVENING. AFTER THE
INVERSION BREAKS THIS MORNING...SBCAPE WILL SURGE TO AT LEAST 4000
J/KG AN POTENTIALLY HIGHER. WITH THE MCV DROPPING SOUTH DURING THE
PEAK HEATING...WE SHOULD SEE PRETTY DECENT SHOWER AND THUNDERSTORM
DEVELOPMENT. THIS IS CERTAINLY SUPPORTED BY THE HRRR AND RUC.
THUS...HAVE INCREASED POPS TO AROUND 40 ACROSS EASTERN KENTUCKY AND
MAY NEED TO GO EVEN HIGHER...BUT WILL WAIT TO SEE HOW THE MCV
DEVELOPS UPSTREAM BEFORE JUMPING ON BOARD COMPLETELY.
REGARDLESS...MUCH LIKE THE PAST FEW DAYS...ANY OUTFLOW BOUNDARIES
WILL EASILY BE CAPABLE OF 40 MPH WINDS AND NEAR THE STRONGER
THUNDERSTORMS WINDS COULD REACH 60 MPH. THUS...THE MAIN THREAT WILL
BE DAMAGING WINDS. A FEW MORE ORGANIZED STORMS WILL BE CAPABLE OF
HAIL...BUT I EXPECT THE MAIN THREAT TO BE DAMAGING WINDS. FORECAST
HAS BEEN UPDATED TO REFLECT ALL OF THESE CHANGES. DEPENDING ON HOW
FAST CONVECTION DEVELOPS TODAY...THAT COULD PUT OUR HIGHS A TAD LOWER
THAN CURRENTLY FORECAST. BUT FOR NOW WILL STICK CLOSE TO OUR PREVIOUS
FORECAST AND WAIT TO SEE HOW THINGS DEVELOP.

UPDATE ISSUED AT 640 AM EDT THU JUL 5 2012

MAINLY FRESHENED UP THE GRIDS TO ACCOUNT FOR THE LATEST OBSERVATIONAL
TRENDS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 352 AM EDT THU JUL 5 2012

HEAT WILL CONTINUE TO BE THE MAIN STORY AS THE CENTRAL CONUS UPPER
LEVEL RIDGE EXPANDS MORE INTO THE OHIO AND TENNESSEE VALLEYS THROUGH
THE SHORT TERM. RECORD HIGHS WILL GET SQUASHED TODAY THROUGH SATURDAY
WITH READINGS RANGING IN THE 95 TO 100 DEGREE RANGE FOR MOST
LOCATIONS. WE HAD A FEW SPOTS EVEN IN THE EAST CREEP TO OVER A 100
DEGREE HEAT INDICES YESTERDAY...AND SINCE TEMPERATURES WILL GENERALLY
BE A DEGREE OR SO WARMER TODAY AND AGAIN ON FRIDAY...HAVE GONE AHEAD
AND EXPANDED THE HEAT ADVISORY FOR THE REST OF THE AREA. HAVE ALSO
EXTENDED THE ADVISORY THROUGH SATURDAY...AS READINGS LOOK TO BE
SIMILAR TO FRIDAY...WITH HEAT INDICES GENERALLY PEAKING IN THE 100
TO 105 DEGREE RANGE...WITH SLIGHTLY HIGHER VALUES TOWARDS THE
BLUEGRASS AND WEST OF I-75.

THE CONVECTIVE TRENDS CONTINUE TO BE CHALLENGING THROUGH THE SHORT
TERM...HOWEVER GIVEN THE MORE LIMITED COVERAGE THAT OCCURRED
YESTERDAY AND THE LACK OF DEEPER MOISTURE AS WELL QUESTIONABLE
TRIGGERS THROUGH FRIDAY...ITS HARD TO REALLY ADVERTISE MORE THAN
ISOLATED POPS...SO HAVE STUCK WITH THIS IDEA FROM THE INHERITED
FORECAST. THE NAM HAS BEEN PLAYING UP A POTENTIAL MCS FOR
TONIGHT...HOWEVER GIVEN THE POOR CONVECTIVE INITIALIZATION...THERE IS
NOT MUCH CONFIDENCE IN THIS SCENARIO AT THIS TIME.

FOR TEMPERATURES...PRETTY MUCH ADDED A DEGREE OR SO FROM THE HIGHS
THAT WERE ACHIEVED ON WEDNESDAY FOR TODAY...AND THEN ANOTHER DEGREE
FOR FRIDAY. LOWS TONIGHT WILL GENERALLY BE BETWEEN 70 AND 75...WITH A
FEW SHELTERED VALLEYS DIPPING INTO THE UPPER 60S.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 352 AM EDT THU JUL 5 2012

FOR THE EXTENDED THE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE
RENEWED UPPER RIDGE OVER THE MID SECTION OF THE NATION WILL BE
SHUNTED WESTWARD AND WEAKENED BY TROUGHING TO THE NORTHEAST STARTING
DURING THE LATTER PART OF THE WEEKEND. HEIGHTS WILL FALL THROUGH
EAST KENTUCKY BEGINNING ON SUNDAY AND CONTINUE INTO TUESDAY WHEN THE
NORTHEAST TROUGH AXIS PASSES THROUGH THE REGION ACCOMPANIED BY AT
LEAST SOME SHORTWAVE ENERGY. FOR WEDNESDAY...BOTH THE GFS AND LATEST
ECMWF HAVE PARKED A MINIMA OF HEIGHTS OVER EAST KENTUCKY IN RESPONSE
TO RIDGING BUILDING OVER THE WEST. THIS APPEARS TO BE THE CLEAR
PATTERN CHANGE THAT WE HAVE BEEN WAITING AND HOPING FOR AND WILL
BREAK THE HEAT WAVE. SEVERAL RUNS IN A ROW HAVE CONFIRMED THE
BREAKDOWN AND RETREAT OF THE RIDGE SO CONFIDENCE IS PRETTY GOOD THAT
WE CAN TALK SERIOUSLY ABOUT TEMPERATURES RETURNING TO SEASONAL
NORMALS BEFORE TOO LONG INTO THE START OF NEXT WEEK.

SENSIBLE WEATHER WILL FEATURE ANOTHER VERY WARM DAY OR TWO OVER THE
WEEKEND WITH UPPER RIDGING LIKELY KEEPING ANY CONVECTION AT BAY ON
SATURDAY WITH A BIT HIGHER PCPN POTENTIAL ANTICIPATED FOR SUNDAY AS
HEIGHTS FALL ALOFT AND A WAVY SFC BOUNDARY CREEPS CLOSER FROM THE
NORTH. IT IS THIS BOUNDARY THAT HAS BEEN IN MOST DISPUTE AMONG THE
MODELS THESE PAST SEVERAL RUNS WITH THE GFS AND GEM PUSHING ITO
SOUTH INTO...AN IN SOME CASES THROUGH...KENTUCKY AS EARLY AS SUNDAY
EVENING. THE NEW...AND PREFERRED...ECMWF WILL SAG THIS FRONT INTO
OUR  PART OF THE STATE ON MONDAY PROPER AND HOLD IT THERE AS A PRIME
WEATHER FACTOR INTO TUESDAY. LATER ON FOR WEDNESDAY...IT FORMS A
WAVE ON THE BOUNDARY OVER EAST KENTUCKY THAT...SHOULD THIS OCCUR...
WILL CERTAINLY HEARTEN OUR HOPES FOR DROUGHT MITIGATING RAINS. HAVE
NOT BOUGHT TOTALLY INTO THIS SCENARIO AS OF YET...BUT DID GUIDE THE
GRIDS TOWARDS IT IN CONJUNCTION WITH THE CR POPULATION SCRIPT
STARTING POINT.

BY THE START OF THE NEW WEEK WE SHOULD BE LOOKING AT TEMPERATURES
CLOSER TO NORMAL AND A RETURN OF DECENT CHANCES OF CONVECTION AND
MUCH NEEDED RAINFALL.

THE GRID LOAD CAME IN AS A PRETTY GOOD AMALGAM OF THE ECMWF AND GFS
SO ONLY HAD TO TWEAK THE POPS A TAD EACH DAY TO TILT THE SCALE MORE
TOWARD THE OVERSEAS MODEL AND ALSO ENHANCE THE DIURNAL NATURE OF THE
POPS. IN ADDITION...MADE SOME FINE TUNE ADJUSTMENTS TO THE LOW
TEMPERATURES EACH NIGHT TO ACCOUNT FOR SOME TERRAN DETAILS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 125 PM EDT THU JUL 5 2012

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DROP SOUTHWARD ACROSS EASTERN
KENTUCKY THIS AFTERNOON. THIS STORMS WILL PROVIDE SOME VERY GUSTY
WINDS AT TIMES. THE STRONGER STORMS COULD GUSTS UP TO 50 KNOTS. THE
THUNDERSTORM THREAT MAY DIMINISH TOWARDS 00Z...BUT COULD LINGER A BIT
LONGER. BY MIDNIGHT...THINGS WILL TURN MUCH QUIETER AND SHOULD
CONTINUE THROUGH TOMORROW MORNING. MORE ISOLATED STORMS WILL BE
POSSIBLE FRIDAY AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT SATURDAY FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

UPDATE...KAS
SHORT TERM...GEOGERIAN
LONG TERM....GREIF
AVIATION...KAS
Hazardous weather outlook, Jul 5, 11:47 AM EDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1147 AM EDT THU JUL 5 2012

KYZ044-050>052-058>060-069-080-085>088-104-106>120-061200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-JACKSON-LAUREL-
WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-
LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...MCKEE...
LONDON...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1147 AM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL PEAK IN THE 100 TO 105 DEGREE RANGE FOR MOST
LOCATIONS LATE THIS AFTERNOON AND EARLY THIS EVENING.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY THIS EVENING.
THESE STORMS COULD BECOME SEVERE...CONTAINING DAMAGING WINDS AND
LARGE HAIL.

ADDITIONALLY...WITH ONGOING DROUGHT CONDITIONS...AN ELEVATED THREAT
FOR WILDFIRES WILL PERSIST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES WILL PEAK IN 102 TO 107 DEGREE RANGE FOR MOST LOCATIONS
ON FRIDAY AND SATURDAY DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTHEAST OF A LINE FROM
SANDY HOOK...TO BARBOURVILLE...TO WHITLEY CITY ON FRIDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN KENTUCKY FROM
SUNDAY THROUGH WEDNESDAY.

WITH ONGOING DROUGHT CONDITIONS...AN ELEVATED THREAT FOR WILDFIRES
WILL PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ068-079-083-084-061200-
ROCKCASTLE-PULASKI-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...MONTICELLO...
WHITLEY CITY
1147 AM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL PEAK IN THE 100 TO 105 DEGREE RANGE FOR MOST
LOCATIONS LATE THIS AFTERNOON AND EARLY THIS EVENING.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY THIS EVENING.
THESE STORMS COULD BECOME SEVERE...CONTAINING DAMAGING WINDS AND
LARGE HAIL.

ADDITIONALLY...WITH ONGOING DROUGHT CONDITIONS...AN ELEVATED THREAT
FOR WILDFIRES WILL PERSIST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES WILL PEAK IN 102 TO 107 DEGREE RANGE FOR MOST LOCATIONS
ON FRIDAY AND SATURDAY DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTHEAST OF A LINE FROM
SANDY HOOK...TO BARBOURVILLE...TO WHITLEY CITY ON FRIDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN KENTUCKY FROM
SUNDAY THROUGH WEDNESDAY.

WITH ONGOING DROUGHT CONDITIONS...AN ELEVATED THREAT FOR WILDFIRES
WILL PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS

In the hours before

Special weather statement, Jul 5, 12:38 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1238 PM EDT THU JUL 5 2012

KYZ060-106-108-112-051715-
MENIFEE-MORGAN-WOLFE-BREATHITT-
1238 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 115
PM EDT THURSDAY AFTERNOON...

   SOUTHEASTERN MENIFEE...
   SOUTHWESTERN MORGAN...
   CENTRAL WOLFE AND
   NORTH CENTRAL BREATHITT.

AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EZEL...OR 9
MILES WEST OF WEST LIBERTY...MOVING SOUTH AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MURPHYFORK
AROUND 1245 PM EDT...HAZEL GREEN AROUND 1250 PM EDT...TRENT AROUND
1255 PM EDT...STILLWATER AROUND 100 PM EDT...LANDSAW AROUND 105 PM
EDT...

RESIDENTS SHOULD EXPECT GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

ABE
Special weather statement, Jul 5, 1:04 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
104 PM EDT THU JUL 5 2012

KYZ044-050>052-059-060-051730-
MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-FLEMING-
104 PM EDT THU JUL 5 2012

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 130 PM EDT THURSDAY AFTERNOON...

   NORTHERN MENIFEE...
   MONTGOMERY...
   NORTHWESTERN POWELL...
   SOUTHWESTERN ROWAN...
   BATH AND
   SOUTHEASTERN FLEMING.

AT 104 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
JUDY...OR 6 MILES NORTH OF MOUNT STERLING...MOVING SOUTH AT 15 MPH.

RESIDENTS SHOULD EXPECT GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

ABE
Special weather statement, Jul 5, 1:14 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
114 PM EDT THU JUL 5 2012

KYZ058-069-111-114-051800-
ESTILL-JACKSON-OWSLEY-LEE-
114 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200
PM EDT THURSDAY AFTERNOON...

   NORTHEASTERN JACKSON...
   OWSLEY...
   SOUTHWESTERN LEE AND
   SOUTH CENTRAL ESTILL.

AT 114 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CRESSMONT...OR
7 MILES WEST OF BEATTYVILLE...MOVING SOUTH AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CRESSMONT
AROUND 120 PM EDT...IDA MAY AROUND 125 PM EDT...BANFORD AROUND 130 PM
EDT...EARNESTVILLE AROUND 140 PM EDT...WILD DOG AROUND 145 PM EDT...

RESIDENTS SHOULD EXPECT GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

ABE
Special weather statement, Jul 5, 2:00 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
200 PM EDT THU JUL 5 2012

KYZ069-080-114-116-051830-
LAUREL-JACKSON-OWSLEY-CLAY-
200 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230
PM EDT THURSDAY AFTERNOON...

   SOUTHEASTERN JACKSON...
   CENTRAL OWSLEY...
   NORTHWESTERN CLAY AND
   EAST CENTRAL LAUREL.

AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOURWOOD...OR
12 MILES SOUTHEAST OF MCKEE...MOVING SOUTH AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HIGH KNOB
AROUND 210 PM EDT...BURNING SPRINGS AROUND 215 PM EDT...TREADWAY
AROUND 220 PM EDT...FALL ROCK AROUND 225 PM EDT...SIDELL AROUND 230
PM EDT...

RESIDENTS SHOULD EXPECT GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

ABE
Local storm report, Jul 5, 2:20 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
220 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             BELFRY                  37.62N 82.27W
07/05/2012  E0.75 INCH       PIKE               KY   TRAINED SPOTTER

&&

DSTAMPER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:12 PM EDTSevere Thunderstorm WarningJKLBath, Elliott, Menifee, Morgan, Rowan33 min
Jul 5, 1:17 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Menifee, Montgomery, Rowan43 min
Jul 5, 1:21 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin, Pike39 min
Jul 5, 1:46 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Menifee, Montgomery, Powell44 min
Jul 5, 1:57 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin, Pike33 min
Jul 5, 1:59 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike61 min
Jul 5, 2:12 PM EDTSevere Thunderstorm WarningJKLElliott, Floyd, Johnson, Magoffin, Morgan48 min
Jul 5, 2:16 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery29 min
Jul 5, 2:19 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan41 min
Jul 5, 2:22 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley, Wolfe23 min
Jul 5, 2:29 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin, Martin, Pike31 min
Jul 5, 2:39 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Magoffin, Morgan, Wolfe36 min
Jul 5, 2:41 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery34 min
Jul 5, 2:44 PM EDTSevere Thunderstorm WarningJKLBreathitt, Estill, Lee, Owsley, Perry, Wolfe46 min
Jul 5, 2:46 PM EDTSevere Thunderstorm WarningJKLBath, Elliott, Menifee, Morgan, Rowan14 min
Jul 5, 2:47 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley, Pulaski, Rockcastle43 min
Jul 5, 2:58 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Letcher, Magoffin, Perry and 1 more32 min
Jul 5, 3:00 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Lee, Magoffin, Menifee, Montgomery and 3 more45 min
Jul 5, 3:09 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry36 min
Jul 5, 3:14 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Wolfe31 min
Jul 5, 3:18 PM EDTSevere Thunderstorm WarningJKLHarlan, Knott, Leslie, Letcher, Perry42 min
Jul 5, 3:22 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Pulaski, Rockcastle68 min
Jul 5, 3:26 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Estill, Jackson, Knott, Lee and 5 more47 min
Jul 5, 3:49 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 2 more26 min
Jul 5, 3:58 PM EDTSevere Thunderstorm WarningJKLHarlan, Knott, Leslie, Letcher, Perry60 min
Jul 5, 4:11 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 2 more59 min
Jul 5, 4:23 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Wayne67 min
Jul 5, 4:34 PM EDTFlash Flood WarningJKLBreathitt, Knott, Leslie, Perry2 hr
Jul 5, 4:38 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Lee, Owsley, Rockcastle2 hr
Jul 5, 5:38 PM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley78 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.